Indiana, 2018Tornado and Hail in Indiana, May 27, 2018
May 27, 2018 · NWS LOT · 2 events in 1 county or zone
A severe thunderstorm produce large hail and a brief land spout tornado during the evening of May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produce large hail and a brief land spout tornado during the evening of May 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 27, 5:33 PM CST, 25 minutes earlier.
Area forecast discussion, May 27, 5:33 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
633 PM CDT Sun May 27 2018
.UPDATE...
615 PM CDT
Two areas remain in focus for potential isolated thunderstorm
development into mid-evening. The first is across the far NW and
north CWA along an apparent subtle boundary from around Racine, WI
to the Quad Cities. Small showers and a few thunderstorms have
been percolating on this boundary, with that activity expected
over the next couple hours along the WI bordering counties and
into Lee/Ogle counties.
The second is from Kankakee county eastward into NW Indiana. Here,
enhanced convergence and moisture pooling along outflow from early
convection across the southern CWA combined with the approaching
Lake Michigan lake breeze may provide enough forcing for a brief
shower or storm into mid-evening. Any development would be
extremely isolated.
Kluber
&&
.SHORT TERM...
304 PM CDT
Through Monday...
In an unseasonably warm airmass, but with modest dewpoints,
temperatures are rising into the middle 90s across much of the
region. With dewpoints still only 50s to lower 60s, temperatures
have been able to rise more rapidly than typical diurnal warming
rates with many areas seeing 90F before noon. In the weak pressure
gradient environment, a lake breeze has formed, turning winds along
the lake front to onshore, allowing temps to moderate along the lake
front. The boundary should push inland far enough the bring some
early cooling to the northern suburbs, but the south end of the lake
breeze is making little inland progression and the southern
portions of the Chicago Metro area will likely not be impacted.
Otherwise, main concern for the afternoon and into the early
evening is isolated thunderstorm development over central and far
western portions of the CWA. Latest SPC mesoanalysis shows axes of
enhanced CAPE in these areas, while far nern IL/nwrn IN remain a bit
more stable. This idea is also noted in satellite imagery where the
cu field is much more sparse. While severe wx is not expected in a
weakly sheared environment, some cells have shown the potential to
strengthen rapidly and and produce brief heavy downpours, with small
hail possible. In the weakly sheared environment, storm motion is
nearly stationary, with perhaps a slow south direction. so far this
afternoon, any severe storms have remained south of the CWA, but an
isolated severe storm cannot be ruled out this afternoon for the far
southern portions of the CWA. Convection trends should be largely
diurnal, with activity diminishing with sunset.
Monday should, largely, be a case or wash, rinse and repeat as there
will be little progression to the overall pattern. Other than
perhaps a bit of debris cloud, mostly sunny, warm conditions are
expected for tomorrow, with temperatures once again in the middle
90s. Lake breeze development is also likely again tomorrow,
allowing for some cooling along the lakefront by early afternoon.
&&
.LONG TERM...
337 PM CDT
Monday night through Sunday...
Relatively quiet conditions at the start of the period, with any
precip development to the north tied to surface trough likely
staying to the north. Shower/thunderstorm chances on Tuesday look
to remain low, however, can't rule out some isolated afternoon
development. Another hot day is expected with high temps in the
90s likely over much of the area, with the exception of areas near
the lake where onshore flow will be in place. Next precip chances
Tuesday night into Wednesday will be tied to the approaching
remnants of Tropical Storm Alberto. Although chances increase
Tuesday night, highest chances arrive Wednesday when the system
lifts through the region. Thunder will be possible during this
time, and given the tropical nature of this system, will need to
monitor higher rainfall potential. This system will linger during
the middle part of the week, while another system approaches from
the west. Although some variability with the evolution of this
approaching system, could provide additional precip chances
through the end of the work week. Temps on Wednesday will be
cooler given the likely extent of the precip/cloud shield, with an
additional day of cooler temps possible on Thursday.
Rodriguez
&&
.CLIMATE...
324 AM CDT
The following are daily record highs for Chicago and Rockford over
the next two days.
Sunday Monday
-------------------------------------
Chicago 97 (2012) 95 (2012)
Rockford 99 (2012) 93 (2006)
MTF/Ratzer
&&
.AVIATION...
For the 00Z TAFs...
VFR conditions expected through the period, with light winds into
Monday morning. The wind forecast becomes complicated late Monday
morning into the early evening. An outflow boundary from
convection across northern WI and the U.P. of MI overnight may
surge far enough south to reach all of the terminals by noon
Monday. If this were to occur, a 1-2 hour period of NNE wind
gusting over 20 kts will be possible. If the boundary fails to
reach northern IL, a lake breeze is still expected to switch
winds to the east at or slightly above 10 kts by mid afternoon at
ORD/MDW.
Kluber
&&
.MARINE...
345 PM CDT
In the near term, there has been some fog reported over the lake.
Given this possibility, have included fog in the open waters
forecast for tonight. Winds over the lake don't appear to be
overly strong into the start of the week. Will see high pressure
build south out of Canada by late Monday night into Tuesday, with
a steadier northerly wind expected. By midweek, winds will likely
be variable as the next system approaches from the south and moves
across the lake.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, May 27, 3:48 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
448 PM CDT Sun May 27 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282200-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
448 PM CDT Sun May 27 2018 /548 PM EDT Sun May 27 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Isolated thunderstorms are possible through early evening, mainly
south of the Kankakee river. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Excessive Heat Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
High Swim Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving from the northwest to southeast at 15 MPH.
&&
LMZ740>745-282200-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
448 PM CDT Sun May 27 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday through Thursday...
Limited Thunderstorm Risk.
Friday and Saturday...
Hazardous Conditions for Small Craft are likely.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282200-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
448 PM CDT Sun May 27 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday through Thursday...
Periodic Limited Thunderstorm Risk.
&&
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, May 27, 1:55 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
255 PM CDT SUN MAY 27 2018
ILZ032-033-039-272015-
Livingston IL-Iroquois IL-Ford IL-
255 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON...FORD
AND SOUTHWESTERN IROQUOIS COUNTIES UNTIL 315 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gibson City, moving south at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paxton, Gibson City, Gibson, Melvin, Loda, Roberts, Elliott and
Sibley.
LAT...LON 4062 8846 4062 8857 4065 8858 4063 8805
4040 8803 4040 8846
TIME...MOT...LOC 1954Z 000DEG 9KT 4044 8838
RODRIGUEZSpecial weather statement, May 27, 5:48 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
648 PM CDT SUN MAY 27 2018
INZ010-280015-
Newton IN-
648 PM CDT SUN MAY 27 2018
...SPECIAL WEATHER STATEMENT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brook, or near Foresman, moving south at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Kentland, Percy Junction, Perkins, Beaver City, Goodland, Brook and
Mount Ayr.
LAT...LON 4074 8750 4094 8741 4095 8729 4082 8727
4074 8727
TIME...MOT...LOC 2348Z 012DEG 8KT 4088 8736
KLUBERTornado, Newton
- When
- May 27, 5:58 PM CST to 5:59 PM CST
- Where
- Newton County, 2 mi ENE of Beaver City to 2.1 mi ENE of Beaver City
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.911, -87.345
A brief and weak land spout tornado was observed. No damage was reported.
Hail, Newton
- When
- May 27, 6:07 PM CST to 6:09 PM CST
- Where
- Newton County, 3 mi ENE of Beaver City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.917, -87.327
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, May 27 to 28, 20181 death · $22 million · 33 events
- Hail and Damaging Winds in Michigan, May 27, 20181 death · 1 injured · $46,000 · 1 in hail · 5 events
- Flash Flooding and Heavy Rain in Virginia, May 27 to 28, 2018$1.5 million · 6 events
- Tornadoes and Hail in Wyoming, May 27, 2018EF2 · 13 events
- Flash Flooding in West Virginia, May 27, 2018$255,000 · 3 events
- Wildfire in Texas, May 27 to 29, 2018$150,000 · 1 event
- Hail and Damaging Winds in Wyoming, May 27, 2018$75,000 · 1.75 in hail · 7 events
- Damaging Winds in Kentucky, May 27, 2018$56,000 · 55 kt wind · 3 events
- Flooding and Hail in Texas, May 27, 20182.75 in hail · 24 events
- Tornado and Hail in Illinois, May 27, 2018$15,000 · EF0 · 6 events
- Flash Flooding in New Jersey, May 27, 201813 events
- Hail and Damaging Winds in Kansas, May 27, 2018$1,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753537, 753534.